Ohio, 2005

Winter Storm in Ohio, December 4, 2005

December 4, 2005 · NWS ILN · 4 events in 4 counties and zones

spreading precipitation over the Ohio Valley. creating icy conditions for much of the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracked southeast of the region...spreading precipitation over the Ohio Valley. Warm air was pushed into northeast Kentucky and south central Ohio with the low...creating icy conditions for much of the area. A band of thicker quarter inch ice accumulations occurred along a Hillsboro...Piketon...Logan line in south central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 4, 9:45 PM EST, 15 minutes earlier.

Area forecast discussion, Dec 4, 9:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WILMINGTON OH
945 PM EST SUN DEC 4 2005

.SHORT TERM (TONIGHT)...
NOT PLANNING ON AN UPDATE TO SHORT TERM FORECAST FOR TONIGHT.
FORECAST LOW TEMPERATURES LOOK GOOD. SOME CLEAR TO SCATTERED AREAS
OF CLOUDS MOVING THROUGH FA BUT PREVAILING CONDITION SHOULD BE
MOSTLY CLOUDY TO CLOUDY.

&&

.PREVIOUS DISCUSSIONS...

THE FOLLOWING WAS ISSUED AT 650 PM EST SUN DEC 4 2005

AVIATION (00Z-00Z)...
EARLY THIS EVENING THE LATEST SATELLITE AND OBSERVATIONS INDICATED A
BREAK IN THE CLOUDS EXTENDED FROM CENTRAL PARTS OF THE FA TO THE SW
PART OF THE FA. THIS BREAK WILL BE RELATIVELY SHORT LIVED AS IT
MOVES ACROSS FA. SURFACE HIGH PRESSURE WILL BUILD INTO THE FORECAST
AREA AND AN UPPER LEVEL TROUGH WILL APPROACH THE AREA MONDAY.
MOISTURE THROUGH UPPER LEVELS WILL BE LIMITED. HOWEVER...ABUNDANT
MOISTURE IN LOWER LEVELS BELOW INVERSION WILL ALLOW CLOUDS TO
PERSIST AT TAF SITES THROUGH FORECAST PERIOD. IFR CONDITIONS WILL
SET UP TONIGHT AND THEN MVFR CIGS WILL PERSIST UNTIL 18Z-21Z MON.
DRY CONDITIONS WILL PREVAIL AT TAF SITES. SYSTEM MOVING TO SOUTHEAST
OF FA MAY BRING PRCIPITATION TO EXTREME SE PART OF FA MON BUT NOT
EXPECTED TO EFFECT TAF SITES.

THE FOLLOWING WAS ISSUED AT 335 PM EST SUN DEC 4 2005

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SKIES WERE OVERCAST THIS AFTERNOON WITH NW FLOW.  TEMPS GENERALLY
RANGED FROM THE MID 20S TO LOWER 30S.  LOWS TONIGHT WILL DIP INTO
THE TEENS TO MID 20S NORTH TO SOUTH...BUFFERED SOMEWHAT BY THE CLOUD
COVER.

FOR MONDAY...TEMPS WILL CONTINUE TO BE BELOW NORMAL.  A S/W MOVES
ACROSS THE AREA...BUT THIS FEATURE APPEARS MOISTURE STARVED AND
SHOULD DO NO MORE THAN ALLOW THE LOW CLOUDINESS TO PERSIST.
HOWEVER...ANOTHER LOW WILL MOVE NE ACROSS THE SE STATES ALONG THE
EAST COAST.  THE GFS KEEPS THE SIGNIFICANT LIFT AND MOISTURE WELL SE
OF THE THE FCST AREA...BUT THE NAM IS SUGGESTING A CLOSE
BRUSH...PERHAPS AFFECTING THE FAR SE FCST AREA.
UNQUESTIONABLY...THERE WILL A SHARP GRADIENT WITH THIS SYSTEM.  AT
THIS POINT...GIVEN THE UNCERTAINTY...WILL CARRY A SLIGHT CHANCE OF
SNOW FOR LEWIS AND SCIOTO COUNTIES FOR THE AFTERNOON INTO THE EARLY
EVENING.

FOR TUESDAY...ANOTHER S/W AND WEAK SFC FEATURE PASS ACROSS THE
AREA. THE GFS SHOWS BETTER LIFT WITH THIS SYSTEM THAT THE NAM DOES
AS IS SOMEWHAT FASTER AS WELL.  NOT SURPRISINGLY...MAV GUIDANCE POPS
ARE HIGHER THAN MET GUIDANCE POPS.  WILL CONTINUE TO CARRY
CHANCE/SLIGHT POPS NORTH TO SOUTH DURING THE DAY...TAPERING OFF INTO
THE EVENING AND OVERNIGHT.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...
EXPECT THE REGION TO BE MAINLY DRY AND COLD THROUGH THE END OF THE
WEEK AS HIGH PRESSURE MOVES FROM THE PLAINS TO THE ATLANTIC COAST.
THE GFS SUGGESTS THAT A CLIPPER WILL SWING INTO THE OHIO VALLEY ON
SUNDAY. WITH DAYTIME TEMPERATURE RISING ABOVE FREEZING BY THAT TIME
THIS SYSTEM WOULD BRING A CHANCE OF SNOW AND RAIN.

THE FOLLOWING WAS ISSUED AT 102 PM EST SUN DEC 4 2005

AVIATION (18Z-18Z)...
LOW LEVEL MOISTURE TRAPPED UNDER INVERSION WILL KEEP LOW CEILINGS
IN ACROSS TAF SITES FOR MOST OF THIS FORECAST PERIOD. MODELS ARE
IN PRETTY GOOD AGREEMENT WITH KEEPING LOW LEVEL MOISTURE ACROSS
THE REGION. HAVE IFR CONDITIONS ACROSS AT ALL SITE AND LIFR AT
NORTHERN SITES WHERE SLIGHTLY DEEPER MOISTURE IS PROGGED.
RLG

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Dec 4, 5:22 AM EST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EST SUN DEC 4 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
522 AM EST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
SOME LINGERING SNOW SHOWERS AND PATCHY FREEZING DRIZZLE WILL
CONTINUE EARLY TODAY BUT THE ACCUMULATING PRECIPITATION HAS ENDED.
ALTHOUGH THE ACCUMULATING PRECIPITATION HAS ENDED ROADS AND
WALKWAYS MAY REMAIN SLIPPERY THIS MORNING. IF YOU ARE PLANNING
TRAVEL THIS MORNING ALLOW EXTRA TIME TO REACH YOUR INTENDED
DESTINATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Hocking

When
December 4, 10:00 PM EST to 10:30 PM EST
Where
Hocking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Winter Storm, Highland

When
December 4, 10:04 PM EST to 10:34 PM EST
Where
Highland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Winter Storm, Ross

When
December 4, 10:15 PM EST to 10:45 PM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 4, 10:20 PM EST to 10:50 PM EST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488358, 5488360, 5488359, 5488361.